Medical questions & health advice by licensed doctors
"Can morphine cause rashes?"
My son was in a serious accident a while ago, and since he has been in the hospital, they have had him on a morphine drip. Now I'm noticing that he has a mild rash spreading along his hands and arms. Could the rash be an allergic reaction to the morphine? That's the only medication he's currently on.
First, you have my condolences about your son's accident. I hope everything turns out well in the end. Anytime we develop a new symptom (especially a rash) at the same time we start using a drug, it is always possible the drug is responsible.
See a doctor who can help
Find a Dermatologists near you
Morphine has several common side effects including constipation, sedation, and respiratory depression. While pruritus (itching) can also be severe with morphine, a rash is typically not a side effect seen. With that said, an allergic reaction that manifests as a rash is still possible. One way to fine out is to stop the morphine and see if it resolves if that is even an option. Since your son is still in the hospital, I would ask the team taking care of him if they think the rash could be an allergy to the morphine. They may decide to get a dermatology consult to evaluate rash and perhaps recommend treatment. One thing to keep in mind is that even if the rash is an allergic reaction to the morphine, as long as he is not experiencing a life threatening reaction, the benefits may out weight the downsides of the drug. That is a decision you'll have to make with your son and the health care team.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.